Alert archive / Utah / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 62, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 4, 2011, 3:27 PM MDT for Salt Lake County, Utah. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2011, 3:27 PM MDT (21:27 UTC)
- Expired
- Aug 4, 2011, 3:59 PM MDT
- In force
- 32 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 76 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 3:30 PM MDT | HAIL 1.5 | Kearns, UT | |
| Aug 4, 3:40 PM MDT | HAIL 1 | West Valley City, UT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
327
WUUS55 KSLC 042127
SVRSLC
UTC035-042230-
/O.NEW.KSLC.SV.W.0062.110804T2127Z-110804T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
327 PM MDT THU AUG 4 2011
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SALT LAKE COUNTY IN UTAH
* UNTIL 430 PM MDT
* AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KEARNS...OR NEAR WEST VALLEY CITY...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
WEST VALLEY CITY... TAYLORSVILLE... SOUTH SALT LAKE... HOLLADAY...
SUGARHOUSE... SALT LAKE CITY AND UNIVERSITY OF UTAH
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4059 11205 4066 11211 4083 11191 4087 11170
4085 11167 4075 11163
TIME...MOT...LOC 2127Z 230DEG 18KT 4066 11200
$$
ROGOWSKI2 follow-up statements
373
WWUS55 KSLC 042137
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 PM MDT THU AUG 4 2011
UTC035-042230-
/O.CON.KSLC.SV.W.0062.000000T0000Z-110804T2230Z/
SALT LAKE UT-
337 PM MDT THU AUG 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN SALT LAKE COUNTY...
AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR TAYLORSVILLE...OR ABOUT NEAR WEST VALLEY CITY...MOVING
NORTHEAST AT 20 MPH. AT 330 PM...A STORM SPOTTER REPORETED PING PONG
SIZE HAIL IN KEARNS.
* LOCATIONS IN THE WARNING INCLUDE...
SOUTH SALT LAKE... SUGARHOUSE... SALT LAKE CITY AND UNIVERSITY OF
UTAH
LAT...LON 4075 11163 4065 11199 4068 11201 4082 11190
4087 11170 4085 11167
TIME...MOT...LOC 2137Z 230DEG 18KT 4069 11195
$$
ROGOWSKI926
WWUS55 KSLC 042159
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
359 PM MDT THU AUG 4 2011
UTC035-042209-
/O.CAN.KSLC.SV.W.0062.000000T0000Z-110804T2230Z/
SALT LAKE UT-
359 PM MDT THU AUG 4 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALT LAKE COUNTY
IS CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED. THERE ARE OTHER THUNDERSTORMS IN THE AREA THAT
CONTINUED TO BE MONITORED.
LAT...LON 4075 11163 4065 11199 4068 11201 4082 11190
4087 11170 4085 11167
TIME...MOT...LOC 2159Z 230DEG 18KT 4076 11184
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:48 AM MDT, 5 hours 39 minutes earlier.
Area forecast discussion, Aug 4, 9:48 AM MDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 948 AM MDT THU AUG 4 2011 .SYNOPSIS...A DRYING TREND WILL BEGIN ACROSS THE AREA TODAY WITH A MUCH DRIER AIRMASS SPREADING INTO THE REGION ON FRIDAY AND LASTING INTO EARLY NEXT WEEK. && .DISCUSSION...MOSTLY SUNNY SKIES HAVE DEVELOPED ACROSS THE AREA THIS MORNING...AS THE ISOLATED SHOWERS FROM EARLIER THIS MORNING HAVE CLEARED OUT OF THE FAR SOUTHEAST AND NORTHWEST CORNERS OF THE CWA. DRIER AIR WILL BEGIN TO MOVE INTO THE AREA FROM THE WEST TODAY AS A PACIFIC TROUGH SLIDES THROUGH THE GREAT BASIN TODAY AND TONIGHT. DRYING BEGINNING THIS AFTERNOON WILL BE DRAMATIC...WITH THE NAM FORECASTING PRECIPITABLE WATER VALUES AS LOW AS 0.25 INCHES MOVING INTO FAR WESTERN UTAH BY 00Z FRIDAY. HOWEVER...RELATIVELY DEEP MOISTURE WILL STILL REMAIN IN PLACE OVER THE MAJORITY OF THE CWA THROUGH THIS AFTERNOON...WITH PW VALUES GENERALLY 0.6 TO 0.9 INCHES ACROSS THE AREA...AND EVEN HIGHER VALUES IN FAR EASTERN UTAH. AS SUCH...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE CWA TODAY...BUT THE FOCUS IS EXPECTED TO REMAIN IN THE EASTERN HALF. THE DRIER AIRMASS IS EXPECTED TO SPREAD INTO PRETTY MUCH THE ENTIRE CWA BY 12Z FRIDAY...GREATLY RESTRICTING ANY CONVECTIVE DEVELOPMENT FRIDAY THROUGH AT LEAST THE BEGINNING OF NEXT WEEK. BOTH THE GFS AND ECMWF KEEP A DRY AND STABLE ZONAL FLOW OVER THE REGION THROUGH THE NEXT WORK WEEK...WITH THE 00Z ECMWF HINTING THAT MONSOONAL MOISTURE MAY RETURN FOR THE WEEKEND OF AUGUST 13TH. ISSUED A SMALL UPDATE TO THE FORECAST THIS MORNING TO LOWER CLOUD COVER AND POPS FOR THE REST OF THE MORNING. OTHERWISE...THE FORECAST LOOKS GOOD AND NO FURTHER UPDATES ARE ANTICIPATED. && .AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE DAY. SOUTHERLY WINDS ARE EXPECTED TO PERSIST ALL DAY...BUT THERE IS A 20 PERCENT CHANCE THAT NEARBY SHOWERS WILL RESULT IN PERIODS OF GUSTY/AND OR ERRATIC WINDS...PRIMARILY BETWEEN 21Z AND 02Z. && .FIRE WEATHER...DRIER AIR WILL BEGIN TO MAKE ITS WAY INTO WESTERN UTAH TODAY...THOUGH DEEP MOISTURE WILL STILL REMAIN OVER THE EASTERN HALF OF THE DISTRICT. WITH DECREASING MOISTURE...COVERAGE OF AFTERNOON CONVECTION WILL BE A BIT LESS THAN YESTERDAY...ESPECIALLY OVER WESTERN UTAH. STILL...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE EASTERN HALF OF THE DISTRICT. SOUTHWEST WINDS WILL INCREASE TODAY OVER AN APPROACHING STORM SYSTEM. WINDS COULD BECOME GUSTY ENOUGH TODAY TO PRODUCE ISOLATED RED FLAG CONDITIONS OVER SOUTHWEST UTAH...THOUGH FUELS ARE NOT CRITICAL AT THIS TIME. THE STORM SYSTEM WILL GRAZE NORTHERN UTAH TONIGHT AND TOMORROW MORNING...AND WINDS TOMORROW ARE EXPECTED TO BE LIGHTER. SO DESPITE THE INCREASINGLY DRY AIRMASS...CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED FRIDAY THROUGH THE WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SCHOENING/TRAPHAGAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 5:45 AM MDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 545 AM MDT THU AUG 4 2011 UTZ001>016-019>021-517-518-WYZ021-051200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 545 AM MDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DRIER AIR WILL BEGIN TO SPREAD INTO THE OUTLOOK AREA TODAY BUT SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE...WITH THE GREATEST COVERAGE ACROSS THE NORTH AND EAST. THERE IS STILL A THREAT OF LOCAL HEAVY RAIN AND ISOLATED FLASH FLOODING OVER EASTERN UTAH THIS AFTERNOON INTO THIS EVENING. ISOLATED HAZARDOUS FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE SOUTHWEST THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS WILL END FROM THE SOUTHWEST THIS EVENING WITH ONLY A FEW STORMS LINGERING OVER THE FAR NORTH AND EAST OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE DRYING TREND WILL CONTINUE FRIDAY AND ONLY ISOLATED STORMS ARE EXPECTED OVER THE EASTERN MOUNTAINS FRIDAY AFTERNOON. A GENERALLY DRY PATTERN WITH NEAR SEASONAL TEMPERATURES IS FORECAST FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:26 PM MDT | Special Weather Statement | SLC | Piute | 34 min |
| Aug 3, 8:54 PM MDT | Special Weather Statement | SLC | Piute | 21 min |
| Aug 3, 10:26 PM MDT | Flash Flood Warning | SLC | Piute, Sevier | 3 hr |
| Aug 4, 2:31 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Utah | 29 min |
| Aug 4, 3:14 PM MDT | Flash Flood Warning | SLC | Piute | 3 hr |
| Aug 4, 3:28 PM MDT | Flash Flood Warning | SLC | Wayne | 4 hr |
| Aug 4, 3:31 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 59 min |
| Aug 4, 3:41 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 64 min |
| Aug 4, 3:44 PM MDT | Flash Flood Warning | SLC | Garfield, Piute | 117 min |
| Aug 4, 3:58 PM MDT | Flash Flood Warning | SLC | Wayne | 2 hr |
| Aug 4, 4:07 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 38 min |
| Aug 4, 4:11 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne, Wasatch | 36 min |
| Aug 4, 4:43 PM MDT | Severe Thunderstorm Warning | SLC | Juab | 62 min |
| Aug 4, 4:56 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 34 min |
| Aug 4, 5:27 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 63 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.